Colorado, 2014

Hail in Colorado, July 3, 2014

July 3, 2014 · NWS PUB · 2 events in 1 county or zone

Strong storms in El Paso County produced penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong storms in El Paso County produced penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 3, 1:57 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 3, 1:57 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT THU JUL 3 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 222 PM MDT THU JUL 3 2014

...HOT WITH ANOTHER ROUND OF STORMS TOMORROW...

STARTING TO SEE STORMS DEVELOP THIS AFTERNOON OVER THE CWA...WHICH
WILL CONTINUE TO SPREAD EWD LATE THIS AFTERNOON THROUGH EVENING.
MONSOONAL MOISTURE PLUME COVERS MOST OF WRN CO. DE POINTS ARE HOLDING
IN THE 50S OVER THE PLAINS...AND 40S FOR THE SAN LUIS VALLEY AND
SW MTS. STILL PRETTY DRY FARTHER TO THE NORTH...WITH ONLY 20S FOR
DEWPOINTS OVER LAKE/CHAFFEE COUNTIES. WILL HAVE TO WATCH FOR THE
THREAT OF LOCALLY HEAVY RAIN THROUGH THIS EVE AS STORM MOTIONS
WILL BE PRETTY SLOW WITH LIGHT UPPER LEVEL WINDS.

TOMORROW...EXPECT ANOTHER TYPICAL JULY DAY...WITH TEMPS RISING A FEW
MORE DEGREES...GETTING INTO THE MID TO UPPER 90S OVER PORTIONS OF
THE PLAINS. WILL GO SLIGHTLY BELOW MOS GUIDANCE FOR TEMPS...GIVEN THE
DECENT MOISTURE THAT IS EXPECTED IN THE LOW LEVELS. EXPECT A SIMILAR
CYCLE OF STORMS DEVELOPING OVER THE MTS FRI AFTERNOON...SPREADING TO
THE PLAINS BY LATE AFTERNOON. THE 12KM NAM SUGGESTS A LITTLE BETTER
COVERAGE OVER THE PLAINS AS AN MCS DEVELOPS EAST OF A LEE LOW
CENTERED ON SE CO. WINDS ALOFT WILL CONTINUE TO BE LIGHT ON FRI...SO
WE WILL HAVE ANOTHER DAY OF WATCHING THE BURN SCARS FOR POTENTIAL
LOCALLY HEAVY RAINFALL. ROSE

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 222 PM MDT THU JUL 3 2014

UPPER LEVEL RIDGE FLATTENS OVER THE WEEKEND AND ELONGATES FROM
WEST TO EAST ACROSS THE WESTERN U.S...WITH CENTER OF UPPER LEVEL
HIGH PRESSURE EVENTUALLY DRIFTING NORTHWARD INTO NWRN COLORADO BY
SUNDAY AFTERNOON. MID AND UPPER LEVEL FLOW WILL TAKE ON A MORE
NORTHERLY COMPONENT BEGINNING SAT AND CONTINUING INTO SUN...WHICH
WILL TEND TO KEEP DEEPER MOISTURE SUPPRESSED TO OUR
SOUTH...ESPECIALLY SUN. STILL ENOUGH RECYCLED/RESIDUAL MOISTURE
TO DEVELOP AFTERNOON/EARLY EVENING CONVECTION OVER THE MTS BOTH
DAYS...BUT WITH DRIER AIR MASS AND UNFAVORABLE NORTHERLY STEERING
CURRENTS...SUSPECT STORMS WILL STAY TIED TO HIGHER TERRAIN WITH
MAINLY VIRGA/GUSTY OUTFLOW WINDS ACROSS THE PLAINS AND VALLEYS.
MAX TEMPS BOTH SAT/SUN LOOK HOT WITH RIDGE OVERHEAD...AND EXPECT
USUAL SPOTS ALONG THE LOWER ARK VALLEY FROM PUEBLO EASTWARD WILL
CLIMB TO NEAR 100F BOTH DAYS.

UPPER RIDGE THEN SHIFTS WESTWARD EARLY NEXT WEEK WHILE FAIRLY
STOUT S/W TROUGH DROPS INTO THE GREAT LAKES. BOTH GFS AND ECMWF
DROP THE COLD FRONT ASSOCIATED WITH THE UPPER MIDWEST WAVE SOUTH
INTO EASTERN COLORADO DURING THE DAY MON...WITH GFS SLIGHTLY
FASTER AND MORE AGGRESSIVE WITH QPF THAN THE EUROPEAN...WHICH
KEEPS BULK OF TSRA ACTIVITY OVER NERN CO. FOR NOW...WILL NUDGE
POPS UPWARD TO MENTION AT LEAST ISOLATED TSRA MOST LOCATIONS MON
AFTERNOON/EVENING...AND WILL COOL OFF MAX TEMPS A DEGREE OR TWO AS
WELL. FOR TUE/WED...FRONT IS FORECAST TO BE SOUTH OF THE
AREA...WITH MOIST UPSLOPE FLOW IN PLACE ACROSS THE EASTERN
MOUNTAINS AND PLAINS. ALSO APPEARS SOME MID LEVEL MOISTURE WILL
SNEAK BACK NORTHWARD UNDER THE UPPER RIDGE AS WELL WITH WEAK
MONSOON TAP FROM AZ/NM. OVERALL...EXPECT AN INCREASE IN CONVECTION
ALL AREAS BOTH DAYS...WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE
AS STORMS WILL BE SLOW MOVING. MAX TEMPS WILL CONTINUE TO DRIFT
DOWNWARD THROUGH MID WEEK WITH INCREASED MOISTURE AND CONVECTIVE
CLOUDINESS...WITH READINGS FALLING BACK TO AROUND MID SUMMER
AVERAGES MOST AREAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 222 PM MDT THU JUL 3 2014

VFR CONDITIONS WILL PERSIST AT THE TAF SITES. MAIN AVN CONCERN
CONTINUES TO BE THE AFTERNOON-EVENING POTENTIAL FOR TS. WILL SEE
THAT THROUGH 04-06Z THIS EVE...THEN AGAIN FRI AFTERNOON AND EVENING.
MAIN IMPACTS WILL BE BRIEF AND LOCALIZED MVFR-IFR VIS IN THE
HEAVIEST STORMS...ALONG WITH GUSTY WINDS AND POSSIBLY SMALL GR.
ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ROSE
LONG TERM...PETERSEN
AVIATION...ROSE
Hazardous weather outlook, Jul 3, 10:55 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT THU JUL 3 2014

COZ058>089-093>099-041800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1155 AM MDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A GOOD SUPPLY OF MOISTURE AND INCREASED HEATING WILL RESULT IN
GREATER THUNDERSTORM COVERAGE TODAY.  THIS IS ESPECIALLY TRUE FOR
AREAS IN AND NEAR THE MOUNTAINS...INCLUDING THE I-25 CORRIDOR.

THE THREAT OF SEVERE WEATHER IS LOW. A FEW PULSE STORMS COULD
PRODUCE SOME MARGINALLY SEVERE HAIL...BUT THE PRIMARY STORM
THREATS TODAY WILL BE LIGHTNING...HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DAILY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED. THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE
DURING THE 4TH OF JULY...AND NEXT TUESDAY AND WEDNESDAY. SATURDAY
THROUGH MONDAY THE SHOWERS AND THUNDERSTORMS WILL OCCUR PRIMARILY
ACROSS AND NEAR THE MOUNTAINS. THE MAIN CONCERNS WILL BE LOCALLY
HEAVY RAIN AND LIGHTNING. AREA BURN SCARS WILL BE AT RISK BECAUSE
OF THE SLOW MOVEMENT OF STORMS AND LOCALLY HEAVY RAIN POTENTIAL. A
FEW STORMS COULD PRODUCE MARGINALLY SEVERE HAIL AND DAMAGING WINDS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

44/44

In the hours before

Special weather statement, Jul 3, 12:22 PM MST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
122 PM MDT THU JUL 3 2014

COZ060>063-065-072-073-076-077-031945-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT CO-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
122 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE...NORTH
CENTRAL SAGUACHE AND NORTHWESTERN FREMONT COUNTIES UNTIL 145 PM
MDT...

AT 121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MAYSVILLE...OR 41 MILES EAST OF GUNNISON...
MOVING SOUTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SALIDA...PONCHA SPRINGS...ALPINE...NATHROP...SWISSVALE...ST ELMO AND
MAYSVILLE.

LAT...LON 3878 10593 3872 10595 3870 10597 3869 10590
      3850 10582 3840 10628 3842 10629 3843 10625
      3848 10630 3873 10637 3882 10595
TIME...MOT...LOC 1921Z 346DEG 32KT 3859 10616

SR
Special weather statement, Jul 3, 1:08 PM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
208 PM MDT THU JUL 3 2014

COZ074-075-088-032045-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
208 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 245 PM MDT...

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BONCARBO...OR 9 MILES WEST OF TRINIDAD. THIS
STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TRINIDAD...COKEDALE...STARKVILLE...BONCARBO...GULNARE...SEGUNDO AND
WESTON.

LAT...LON 3709 10489 3737 10494 3740 10442 3709 10435
TIME...MOT...LOC 2008Z 309DEG 1KT 3721 10468

SR
Special weather statement, Jul 3, 3:16 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
416 PM MDT THU JUL 3 2014

COZ084-085-032245-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
416 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 445 PM MDT...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FALCON...OR 15 MILES NORTHEAST OF COLORADO
SPRINGS...MOVING EAST SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTERN COLORADO SPRINGS...CALHAN...FALCON...BLACK FOREST AND PEYTON.

LAT...LON 3895 10473 3909 10467 3904 10425 3877 10445
TIME...MOT...LOC 2215Z 281DEG 14KT 3899 10461

MW
Special weather statement, Jul 3, 3:40 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
440 PM MDT THU JUL 3 2014

COZ081-084-085-032315-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
440 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND WEST
CENTRAL EL PASO COUNTIES INCLUDING THE WALDO CANYON BURN SCAR UNTIL
515 PM MDT...

AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CRYSTOLA...OR 12 MILES NORTHWEST OF COLORADO
SPRINGS...MOVING SOUTHEAST AT 15 MPH.

BRIEF HEAVY RAINFALL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THIS STORM. TOTAL RAINFALL AMOUNTS BETWEEN 0.10 AND 0.20 INCHES
WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN COLORADO SPRINGS...WOODLAND PARK...AIR FORCE ACADEMY...
MANITOU SPRINGS...GREEN MOUNTAIN FALLS...CHIPITA PARK...CASCADE AND
CRYSTOLA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3892 10509 3902 10499 3894 10475 3881 10492
TIME...MOT...LOC 2238Z 303DEG 12KT 3896 10499

MW
Special weather statement, Jul 3, 3:46 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
446 PM MDT THU JUL 3 2014

COZ084-085-032315-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
446 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
515 PM MDT...

AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN COLORADO SPRINGS...MOVING
SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLORADO SPRINGS...FOUNTAIN...CALHAN...RAMAH...FALCON...PETERSON
AFB...ELLICOTT...SCHRIEVER AFB...PEYTON...SECURITY-WIDEFIELD AND
CIMARRON HILLS.

LAT...LON 3898 10405 3896 10405 3872 10471 3888 10483
      3913 10435 3913 10417
TIME...MOT...LOC 2246Z 318DEG 19KT 3882 10471

HODANISH

The radar

The Pueblo radar (KPUX), 63 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
July 3, 4:00 PM MST to 4:05 PM MST
Where
El Paso County, 1.48 mi NNE of Peterson Afb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.700

Hail, El Paso

When
July 3, 4:47 PM MST to 4:52 PM MST
Where
El Paso County, 10.38 mi N of Rush
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.980, -104.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521607, 521608.